New Mexico, 2018High Wind in New Mexico, April 17, 2018
April 17, 2018 · NWS MAF · 1 event in 1 county or zone
Strong mid level winds at the base of a passing upper trough resulted in high winds across the Guadalupe Mountains and Southeast New Mexico Plains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds at the base of a passing upper trough resulted in high winds across the Guadalupe Mountains and Southeast New Mexico Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 17, 12:35 PM MST, 25 minutes earlier.
Area forecast discussion, Apr 17, 12:35 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
235 PM CDT Tue Apr 17 2018
.DISCUSSION...
Started off the day fairly calm with high pressure aloft but an
approaching upper through from the west is bringing windy
conditions to the region. This trough will cross the Rockies onto
the plains tonight with another ridge building in behind it. The
next upper low will move ashore the West Coast early Thursday and
quickly roll east reaching the 4 Corners region early Friday. This
low will cross the Rockies early Saturday and onto the plains
later in the day... as it moves east high pressure will return.
Windy conditions have begun across the west with sustained wind of
45 kts at GDP and 34 kts at ATS. A High Wind Warning remains in
effect for the Guadalupe Mountains and nearby plains with a wind
advisory for the remainder of SE NM along with Reeves and the Davis
Mountains. Blowing dust will be possible across much of the area.
Also have a very dry airmass in place with dewpts from the 20s in
the east to below zero in the west has created extremely critical
fire weather conditions.
Temperatures are unseasonably warm across the area with readings into
the 90s. However a cold front will move through tonight returning
regional temperatures to near normal. Lows tonight will be in the
40s and 50s with highs Wednesday through Friday in the 70s and 80s.
Thunderstorm chances increase late this week ahead of the upper low.
Model qpf is developing rain out west Thursday and spreads it east
through Friday night. A dryline is expected to develop Friday which
will act to focus convection. There is the potential for strong to
severe storms with this system... will address these concerns in the
HWO.
&&
.FIRE WEATHER...
Critical to extremely critical fire weather condition underway
across portions of the region this afternoon with dry, warm and
windy conditions in place. Areas of high clouds seem to be capping
fire weather conditions across some areas but other areas are
experiencing full sun with RFTI values of 7-9 (extreme to
historical). Regardless of the clouds, minimum RHs are around 3-5%
and ERCs across the region are in the 90-97th percentile so the
potential for wildfires remains very high. A Red Flag Warning will
remain in effect through this evening. A cold front late tonight
will bring a northerly wind shift that could affect any active
fires. Dry air will filter in behind the front and overnight
recovery will be poor. Fire weather conditions improve Wednesday
with weaker wind speeds expected. An increase in moisture and rain
chances Thursday/Friday may bring some much need relief to some
areas although dry lightning could be a concern both these days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 52 76 49 76 / 0 0 0 10
Carlsbad 48 77 48 76 / 0 0 0 30
Dryden 61 86 59 78 / 0 0 10 20
Fort Stockton 55 78 52 77 / 0 0 0 20
Guadalupe Pass 48 69 47 70 / 0 0 0 40
Hobbs 45 73 45 72 / 0 0 0 20
Marfa 43 76 43 73 / 0 0 10 40
Midland Intl Airport 52 77 50 76 / 0 0 0 10
Odessa 52 77 50 75 / 0 0 0 10
Wink 49 78 49 78 / 0 0 0 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 11 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
High Wind Warning until 9 PM MDT this evening for Eddy County
Plains-Guadalupe Mountains of Eddy County.
Wind Advisory until 9 PM MDT this evening for Central Lea County-
Northern Lea County-Southern Lea County.
TX...Red Flag Warning until midnight CDT /11 PM MDT/ tonight for
Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
Area-Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-
Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
Guadalupe Mountains-Van Horn and Highway 54 Corridor.
Wind Advisory until 10 PM CDT this evening for Davis/Apache
Mountains Area-Reeves County and Upper Trans Pecos.
&&
27/72Hazardous weather outlook, Apr 17, 12:05 PM MST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CDT Tue Apr 17 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
205 PM CDT Tue Apr 17 2018 /105 PM MDT Tue Apr 17 2018/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Dry, warm and windy conditions will persist through this evening,
resulting in very critical to extremely critical fire weather
conditions areawide. A Red Flag Warning remains in effect until late
this evening.
High winds will continue today across the Guadalupe Mountains, Eddy
county Plains, and the Van Horn and Highway 54 Corridor, where a High
Wind Warning remains in effect until this evening. In addition,
strong winds can be expected across Lea county, Reeves county and
the Upper Trans Pecos, and the Davis/Apache Mountains, where a Wind
Advisory is in effect.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Thunderstorms will be possible Thursday and Friday. Some of the
storms could be severe with large hail and damaging winds, and could
produce locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
High Wind, Guadalupe Mountains of Eddy County
- When
- April 17, 1:00 PM MST to 8:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Colorado, April 17, 20181 death · 2 injured · 89 kt wind · 17 events
- Wildfire in Colorado, April 17 to 19, 2018$1.3 million · 2 events
- High Wind in New Mexico, April 17, 2018$40,000 · 69 kt wind · 32 events
- Wildfire and Dust Storm in Kansas, April 17 to 18, 20185 injured · 67 kt wind · 19 events
- Lake-Effect Snow in Pennsylvania, April 17, 2018$50,000 · 1 event
- High Wind in Kansas, April 17, 201865 kt wind · 31 events
- Frost and Freeze in Virginia, April 17 to 18, 201821 events
- High Wind in Colorado, April 17, 201858 kt wind · 19 events
- Frost and Freeze in Maryland, April 17 to 18, 20189 events
- Heavy Snow and Winter Weather in Nebraska, April 17 to 18, 20189 events
- Wildfire and Dust Storm in Colorado, April 17, 201868 kt wind · 8 events
- Frost and Freeze in Virginia, April 17, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743550.